In 2007, I was prescribed Minocycline oral antibiotics.
“Minocycline works in acne because it’s active against the bacteria associated with acne, Propionebacterium acnes. This is a common type of bacteria that feeds on sebum produced by the sebaceous glands in the skin. It produces waste products and fatty acids that irritate the sebaceous glands, making them inflamed and causing spots. By controlling bacterial numbers, minocycline brings the inflammation of the sebaceous glands under control and allows the skin to heal.”
Minocycline (Mino-tabs®, Minomycin®) has been used for decades to treat acne. Like doxycycline (Doxine®, Doxy®), limecycline (Tetralysal®), minocycline is part of the Tetracycline group. But other commonly prescribed antibiotics for Propionibacterium acnes are Erythromycin E-mycin®, ERA®), Trimethroprim (TMP®) and Cotrimoxazole (Trisul®, Deprim®).
I was given a 100mg dose of Minocycline each day for fifteen months. With no improvement to my skin I ended the course after experiencing symptoms of inflammatory bowel which later developed to Irritable Bowel Syndrome (IBS). The side-effects of this condition took over my life for a long time. The pain and explosive episodes of diarrhea were relentless so treating my acne had taken a back seat.
For anyone considering antibiotics to treat their acne, don’t be put off by my experience. Apparently bowel related symptoms affect 5% of patients. You might have better results seeing a dermatologist rather than your general practitioner. It still bothers me that as a child I was prescribed antibiotics for over a year to treat a skin condition. If you speak to a dermatologist about antibiotics, make sure you ask for their advice on replacing the good bacteria in your gut.
When I was prescribed Minocycline I was told about the possible side-effects but like most teenagers I had no idea what I was signing up for. It was all just words to me. ‘Yeah, yeah, tummy aches and diarrhea. Ok. Ok. Just gimme the drugs!’ I remember just staring at the doctor’s pen willing her to write on the green prescription slip. Those pills were my one-way ticket to acne freedom! (Or so I thought!)
It took me over a decade to learn about gut health and how it linked to my acne. I wish I had understood when I was a teenager how essential it was to my progress. This article extract from Amy Myers MD explains the importance of the gut and how antibiotics disrupts it’s delicate ecosystem. Click through to her article for probiotic recommendations if you are taking antibiotics.
AMY MYERS MD:
Your Gut’s Thriving Ecosystem
Your gut is its own ecosystem, providing a home to 100 trillion microorganisms, including 400 different species of bacteria. These microbes in your gut play crucial roles in digestion, immunity, metabolism, and mental health. Sixty to eighty percent of your immune system is located in your gut and ninety percent of your neurotransmitters – the chemical messengers that help regulate mood – are produced in your gut. In fact, the gut is often nicknamed the second brain because of how significantly it can affect your mood and mental state. Maintaining the proper balance of bacteria and other microorganisms in your gut is crucial, not just to your digestion, but to your overall health and wellbeing.
How Antibiotics Mess with Your Gut
Antibiotics work by blocking vital processes in bacteria that either kill the bacteria or stop them from multiplying. Unfortunately, antibiotics cannot differentiate between the “bad” bacteria that may be causing a bacterial infection and the “good” bacteria that belong in your gut. Instead, antibiotics come through like a tsunami, destroying everything in their path.
When antibiotics kill the bacteria that belong in your gut, it disrupts the delicate ecosystem, creating a state of dysbiosis – or bacterial imbalance. When the number of good bacteria in your gut falls, it leaves you susceptible to the overgrowth of other organisms, like yeast, frequently referred to as Candida, because Candida Albicans is the most common strain of yeast. Yeast is opportunistic, which means that when given the chance, it will grow and multiply, especially when given its favorite food source – sugar. When yeast starts to multiply, it can damage the lining of your intestinal walls, leading to what’s known as leaky gut.
Continue reading: Amy Myers MD
How Antibiotics Wreak Havoc on Your Gut